Welcome to Episode 62
The Nursing Show is a proud member of the ProMed Podcast Network.
Listen to the show!
RSS Feed to subscribe (copy url to Juice, Zune Marketplace, or your favorite podcatcher)
Click the arrow to play the Nursing Show[audio:http://www.podtrac.com/pts/redirect.mp3/media.blubrry.com/nursing_show/podcast-archives.s3.amazonaws.com/nursingshow/NursingShow_20090109.mp3]
A podcast for Nurses, Nursing Students, and others interested in what it takes to be a Nurse
Fill out our Survey.
GoDaddy.com for all your internet needs. Domain names, hosting, blogging and more.
- Use the promo codes BLU27 or POD27 to get 10% off your orders
Tip of the Week– Antifreeze Poisonings ToxTidbit with Lisa Booze
According to poison center statistics, Ethylene Glycol poisonings accounted for about 14,000 calls to poison centers in the U.S. in 2005. Because Ethylene Glycol is found in common household substances like antifreeze, this chemical is readily available for ingestion both accidentally and on purpose. In fact, it is a common cause of injury in death in known alcohol abusers who mistake the alcohol chemical in this substance as ethanol.
Effective treatment and correction of these overdoses and poisonings hinges on rapid recognition of the cause so good history taking techniques are very important. If the patient presents in the emergency department, it is important to talk with family members or bystanders who accompanied the patient before they leave if possible. Patients who arrive by ambulance provide other resources for nurses since the EMS providers (EMTs and paramedics) can give clues about the condition of the patient’s surroundings and living conditions if found at home to determine and antifreeze poisoning is at hand. The ambulance crew is also easier to contact after the patient has arrived if you have further questions.
Common signs and symptoms of Ethylene Glycol poisonings are often mistaken as common alcohol abuse because the early presentation is similar. Make sure to ask the patient what they drank and try to get as straight an answer as possible to determine if they ingested Ethylene Glycol “by mistake.” Later signs of Ethylene Glycol ingestion include nausea and vomiting, tachycardia, tachypnea, hypertension later followed by hypotension. Eventually the patient becomes lethargic and will progress in to coma and eventual renal failure if not recognized and treated rapidly.
Sometimes Ethylene Glycol poisonings are mistaken for Methanol (wood alcohol) poisonings. Methanol shows the same kind of central nervous system and GI effects, however does not present with renal failure. Also, Methanol poisoning is often accompanied by visual disturbances due to the effects on the optic nerve. Both poisonings will present with laboratory findings of severe anion gap metabolic acidosis.
For more information on this follow the links below which were used in the research of this article.
Stay informed as a nurse:
Subscribe to American Journal of Nursing via Amazon.com here
Don’t miss an episode! Get the Nursing Show Newsletter by email.
Comment or share ideas here on the comment link below or by email:
Other Podcasts from Jamie Davis:
- The MedicCast (for EMTs, Paramedics, EMS field work)
- MedicCast News (Weekly short medical news program)
- MedicCast Live (Monthly live call-in show with a single EMS topic)
- Headliner News Roundup (Weekly single new item with facts and commentary)
Song this week:
Great music by Johanna Stahley (website link) — Nothing I Would Change — (iTunes link)
Click here to get Songs from the MedicCast at the iTunes Store.
This work is licensed under a
Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.